How to Lose Weight on Seroquel

How to lose weight on Seroquel.

Seroquel is an anti-psychotic medication prescribed to individuals that suffer from schizophrenia and bipolar disorder (formerly called manic depression.) Although some doctors prescribe this sedating drug to insomniacs or those with panic or anxiety disorders, no one should take this medication unless they have a serious disorder that requires it.

Two side effects of Seroquel that affect your weight is feeling like a zombie and weight gain. Some believe that you cannot lose weight on Seroquel. This is inaccurate; it is difficult, but not impossible. I lost 50 pounds while taking the maximum recommended dosage of Seroquel. Here are some of my techniques:

Low-Carb Lifestyle

Although the Atkins Diet has received a lot of controversy, this was the only diet that allowed me to lose weight. As a bread lover, it was a struggle in the beginning, but it worked. This diet consists of keeping your carbs very low (as low as 20 per day,) however there are more flexible low-carb diets that allow your carbohydrate intake to be higher. For the first week you will be tired, but your body will learn to use protein for energy instead of sugar.

Exercise

Walking may work for the unmedicated, but if you are on Seroquel, you will have to do more. The sedating effect of Seroquel can make exercising seem impossible. Start out with small steps if you need to. While no scientific research has explained why it is so difficult to lose weight on Seroquel, I suspect it alters your metabolism. This simply means you have to work twice as hard to lose the weight. I do 30 minutes of intense cardio and then follow up with a session of Tae-Bo. Simply walking will not help you lose weight on Seroquel simply because it does not burn many calories for the medicated. Choose high-intensity work-outs and you will need to sweat. Although Seroquel makes you feel like a zombie, you will have to force yourself to exercise.

Become a Pescatarian

A pescatarian is one who only eats fruits, vegetables and fish. Although you will not lose weight as quickly and effective as the low-carb lifestyle, it can work if you work-out hard every day. This is a great option for those that do not care for meat or fowl.

Switch Medications

If all else fails or if your weight gain is becoming too rapid and too dangerous, then ask your doctor about switching medications. Seroquel is very effective for hallucinations, but there are also other medications that may work just as well. Although your doctor may suggest taking a weight loss pill, I do not recommend it as they can have too many side effects and should only be considered after all other options have been exhausted.

Don't Fool Yourself

Controlling your weight on Seroquel can be an extremely difficult task, but it can be done if you are persistent and honest with yourself. Log every food and drink you consume each day. You might be surprised at how many calories, carbs or fat is in those harmless little snacks. Remember to drink water, especially before each meal. One glass of water prior to meals will make you feel fuller. Practice food portion control and carry sugarless treats, such as gum, mints and candies. Make sure you read the food label to make sure they are not loaded with sugar or calories.

Losing weight on Seroquel takes twice the effort and twice the amount of time then your non-medicated peers, but don't lose hope. Keep at it and be honest with yourself.

DISCLAIMER:

These suggestions are not medical advice; always seek the counsel or your doctor before starting any diet or exercise program.

8 comments

Add a comment

0 answers +0 votes
Post comment Cancel
ann toot
0
This comment has 0 votes  by
Posted on Jul 9, 2012
Taylor Rios
0
This comment has 0 votes  by
Posted on Dec 7, 2010
Guest
This comment has 0 votes  by
Posted on Dec 7, 2010
Taylor Rios
0
This comment has 0 votes  by
Posted on Dec 6, 2010
Guest
This comment has 0 votes  by
Posted on Dec 6, 2010
Guest
This comment has 0 votes  by
Posted on Dec 6, 2010
Taylor Rios
0
This comment has 0 votes  by
Posted on Sep 15, 2010
Susan Kaul
0
This comment has 0 votes  by
Posted on Sep 15, 2010